Nursing Clinical Practice Guide
Clinical Scenario: You are a nurse in a pulmonary clinic. Mr. Chen, a 68-year-old with a history of COPD, is being treated for active pulmonary tuberculosis (TB) with a standard four-drug regimen (isoniazid, rifampin, pyrazinamide, ethambutol). During his 1-month follow-up visit, he mentions, "You know, lately, my wife's red sweater doesn't look as bright, and sometimes reading the newspaper is a bit blurry."
Nursing Intervention Strategy:- 1Immediate AssessmentStop and focus. Ask specific questions: "When did this start? Is it in one eye or both? Can you describe the blurriness? Have you noticed any other changes?" Perform a quick bedside check if possible (e.g., cover one eye at a time, use a color chart).
- 2Priority ActionWithhold the next dose of ethambutol. This is a critical independent nursing action while awaiting provider orders.
- 3CommunicationImmediately notify the prescribing physician or advanced practice provider. Report using SBAR (Situation, Background, Assessment, Recommendation): "S: Mr. Chen reports new color vision changes and blurriness. B: He is on ethambutol for TB. A: Symptoms began about a week ago, bilateral. R: I have held his ethambutol. He needs an urgent ophthalmology consult."
- 4Patient Education & SupportExplain the potential seriousness of the symptom in a calm, factual manner. "This change in your vision could be related to one of your TB medications. We are going to hold that medication and have your eyes checked by a specialist to be safe. This is the best way to protect your eyesight."
Patient Safety and Precautions:
• Contraindication: Ethambutol is contraindicated in patients unable to report visual symptoms (e.g., young children, cognitively impaired) or in those with pre-existing optic neuropathy.
• Monitoring: Ensure all patients starting ethambutol have a baseline visual acuity and color vision test. Schedule and reinforce the importance of monthly visual testing during therapy.
• Medication Administration: Verify the dose is weight-based and does not exceed recommended guidelines to minimize risk.
Nursing Procedure & Medication Flow
For a Patient on Anti-Tuberculosis Therapy:- 1Assessment (Every Visit)Review systems: Visual changes? Jaundice/scleral icterus? Dark urine? Nausea/vomiting? Joint pain? Orange secretions? Perform focused physical assessment as needed.
- 2PlanningCoordinate care with pharmacy for Directly Observed Therapy (DOT) if needed. Schedule necessary lab work (LFTs) and specialist appointments (ophthalmology).
- 3Implementation• Administer medications, usually as a combination therapy to promote adherence.
• Provide Pyridoxine (Vitamin B6) concurrently with Isoniazid to prevent neuropathy.
• Educate on taking medications on an empty stomach unless GI upset occurs (then with food).
• Teach about rifampin discoloration of body fluids, contact lenses, and soft tissues.
- 4EvaluationMonitor for adherence, symptom resolution (of TB), and absence of serious adverse effects. Document all assessments and interventions clearly.
A Word from Your Senior Nurse
"Nursing is not just about carrying out physician orders — it's about being the frontline guardian for your patients! In clinical practice, a patient's casual comment about 'colors looking dull' might seem minor, but your knowledge turns it into a critical alarm bell. When studying for your boards, don't just memorize drug lists — connect each drug to its 'can't-miss' toxicity. Ask yourself, 'What is the one symptom for this drug that, if I ignore it, could cause permanent harm?' That clinical reasoning—linking pathophysiology (optic nerve damage) to patient presentation (color vision change) to urgent action (hold drug, notify provider)—is what makes you a safe, effective, and truly professional nurse. You are the patient's advocate and last line of defense against medication errors and adverse outcomes."